W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); Obstruction/Occlusion (2422)
| Date of Event |
05/07/2009
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of gore mesh, mesh found broken down and retracted with multiple segments of small bowel incorporated in, gore mesh erosion to bowel causing obstruction, recurrent ventral hernia repaired with placement of new mesh, extensive adhesions.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2005: (b)(6) hospital.[signature [ni] [not indicated].Operative record.Asa class: severe systemic disease.(b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: large ventral hernia.Postoperative diagnosis: ventral hernia repair with mesh and panniculectomy.Assistant: none.Complications: without.Anesthesia: general.Estimated blood loss: 300 cc.Preoperative antibiotics: lovenox and scd¿s were used.Indications for procedure (s): (b)(6) is a very nice young lady who has undergone roux-en-y gastric bypass and lost 130 pounds.She now has a large ventral hernia with large panniculus which intermittently gets infected and has been approved for removal.Description of procedure (s): ¿after appropriate monitors, sedated and intubated without complication.The abdomen was prepped and draped in a sterile fashion.A large pfannenstiel incision was made from iliac crest to iliac crest through subcutaneous tissue.We elevated the abdominal wall and found three hernias.Two in the upper midline incision and one at the umbilicus.We could not preserve the umbilicus due to this process.We then proceeded to elevate the abdominal wall up to the chest cavity.We identified all the hernias, resect the hernia sac and then were able to primarily close the fascia using looped pds inferior and superior meeting at the middle.This was done without complications.The hernia sac contained colon, small bowel and liver.Everything was placed back into the abdominal cavity.There was no injury to the abdominal contents or abdominal cavity.We then laid a 12 inch x 10 inch prolene mesh covering the whole abdominal wall repair with three inches, a centimeter of good fascia all the way around.This was done using #1 prolenes.We then elevated the abdominal wall, set the patient up and excised approximately 22 pounds of panniculus.We did this using a sharp knife and electrocautery.We then placed connecting jp¿s, two above, two below along with a q system for pain management and we proceeded to close the midline using 2-0 vicryl all the way down because we had excised the previous hernia skin that was attached to our hernia wall and then closed the pfannenstiel incision using 2-0 vicryls deep and then staples throughout the skin lines.We then secured the jp¿s to the skin using 2-0 nylons and we secured the q catheters using steri-strips.Furthermore, we placed neosporin on our staple lines and then proceeded to place [sic] dressings.The patient did receive a preoperative foley.She was discharged to the recovery room without any significant issues.I discussed all the issues with her husband postoperatively.¿ (b)(6) 2005: (b)(6) hospital.Implant record.Mesh prolene.Johnson & johnson healthcare.(b)(6) 2005: [facility ni].(b)(6), md.Pathology report.Specimen number: (b)(6).Interpretation: pannus, panniculectomy: histologically unremarkable skin and fibroadipose tissue (6.2 kg).Clinical history and data: preoperative diagnosis: ¿ventral hernia s/p gastric bypass.¿ specimen removed: 1.Pannus.Gross description: received in formalin labeled ¿pannus¿ is a 6.22 kg aggregate consisting of fragment of yellow-red fibrofatty tissue and portions of focally wrinkled tan skin.The larges skin flap measuring 90 x 30 x 7 cm.A representative section is submitted in a single block.Microscopic examination performed.(b)(6) 2005: (b)(6) healthcare.Microbiology.Source: abdomen fluid.Gram stain: moderate wbc¿s.No organisms seen.Wound culture: staphylococcus epidermis.Light growth.(b)(6) 2005: (b)(6) hospital.(b)(6), md.Discharge summary.Diagnosis: ventral hernia repair.Status post gastric bypass (b)(6) 2003, lost 115 pounds.Surgical history: tubal ligation.Home medications: aspirin.On day of admission, underwent ventral hernia repair, open with prolene mesh and panniculectomy.Postoperatively, had erythema of mid incision, increased white blood cell count and fever.Started on vancomycin and tequin.After two days, tequin stopped and vancomycin continued.White blood cell count came down to normal.Incision was clean, dry and intact on day of discharge.Home with home health for drain care.Follow up dr.(b)(6) in two weeks.(b)(6) 2005: (b)(6) hospital.Microbiology.Source: wound, abdomen.Culture.Methicillin-resistant staphylococcus aureus.Organism 1: beta streptococcus group a.Organism 2: streptococcus sanquis i (viridens strep).Organism 3: staphylococcus aureus.Blood culture.Source: blood, left hand.Final: no growth in 5 days.Blood culture.Source: blood, right antecubital fossa.Final: no growth in 5 days.(b)(6) 2005: (b)(6) hospital.[signature illegible].Anesthesia record.Weight 234 lbs.Asa iii.(b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: infected mesh, previous hernia repair with associated abscesses.Postoperative diagnosis: infected mesh, previous hernia repair with associated abscesses.Procedure performed: drainage of abscess and removal of infected mesh.First assistant: (b)(6).Anesthesia: general anesthesia by dr.(b)(6).Description of procedure: ¿after induction of anesthesia the abdomen was prepped and widely draped.We started on the left side, excising along the edge of the thickened scar and the area at the t of her previous abdominoplasty with multiple sinuses from it.We were able to dissect a fairly clean flap just above the prolene mesh and followed this back to its lateral edge.At this point we got into well-developed abscess cavities tracking along the pfannenstiel portion of the incision and then up along the left in the subcutaneous space to the immediate intercostal area.This was opened widely and we cut the prolene sutures at the edge and started dissecting backwards, lifting the mesh off the underlying tissue.Fortunately this was a well-developed and fairly sclerotic fascial plane that seemed to have good reaction to the mesh.We got back to the midline and then started again on the right-hand side, excising the scar along the midline, and again going to the lateral edge of the mesh and finding another well-developed abscess cavity, larger than on the left, tracking all the way up to the right upper quadrant where the patient has had her maximal pain since the surgery.This was again irrigated and debrided out.We then were able to lift the mesh off.There is a visible difference between the area of the previous hernia repair and the remainder of the abdominal wall, however, this area is also quite thickened and sclerotic, and i am hoping that this may form a sufficient barrier that she will not require another mesh hernia repair.I did lay on a piece of absorbable mesh in this area as insurance and this was tacked in place with 2-0 vicryl at its periphery.We cauterized and debrided extensively to get rid of the well established lining of these abscess cavities.I then used large hemovac drains in either edge of the wound, bringing it out through a separate stab wound to fix it place with 2-0 silk.With the infected tissue and foreign bodies removed, and the cutaneous scar excised there is significant tension on the wound and i felt that secondary closure was probably not going to happen without operative intervention.If there is minimal contamination in the mid portion of the wound and we had two drains i elected to close the midline, loosely approximating interrupted horizontal mattress sutures of 2-0 nylon.A dressing was applied.The patient was awakened and taken to the recovery room without further incident.Total blood loss was about 200 ml and the patient tolerated the procedure well.¿ see attachment for h10/11 continuation.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.